Kansas, 2004

Hail and Damaging Wind in Kansas, June 4, 2004

June 4, 2004 · NWS DDC · 20 events in 9 counties and zones

19 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 1:13 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 4, 1:13 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT FRI JUN 4 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS THROUGH SATURDAY
NIGHT AND RAINFALL AMOUNTS.

UPPER AIR ANALYSES AND WATER VAPOR LOOP SHOWS A SHORTWAVE TROUGH
MOVING OVER THE RIDGE OVER COLORADO AND UTAH AND THIS WILL MOVE EAST
INTO WESTERN KANSAS TONIGHT. ABUNDANT MOISTURE IN THE LOW LEVELS
WITH 850 DEWPOINTS CLIMBING TO 10 TO 12C OVER WESTERN KANSAS ALONG
WITH THE SHORTWAVE WILL SET THE STAGE FOR A LARGE MCS TO MOVE
ACROSS WESTERN KANSAS OVERNIGHT. WARM H7 TEMPS OF 12 TO 14C MAY
INHIBIT THUNDERSTORM ACTIVITY IN THE SOUTHWEST CORNER THIS EVENING,
HOWEVER WILL THROUGH IN A SMALL POP TO COVER. WILL GO WITH 40 TO
70 POPS ELSEWHERE WITH THE HIGHEST PROBABABLITY OF RAINFALL FROM NESS
CITY TO PRATT WHERE LOCAL RAINFALL AMOUNTS COULD BE NEAR AN INCH OR
MORE. THE WEAK SHEAR PROFILE SUGGESTS THIS MCS COULD BE MORE OF A
HEAVY RAIN EVENT THAN LOTS OF SEVERE, BUT THINK A FEW DIME TO NICKEL
HAIL REPORTS WILL BE POSSIBLE. WILL ADD MENTION OF SOME POSSIBLY
SEVERE FOR TONIGHT WITH MAINLY A FEW PULSE SEVERE STORMS.

FOR SATURDAY SOME LINGERING THUNDERSTORMS WILL BE MAINLY EAST OF
DODGE CITY UNTIL NOON, WITH SKIES BECOMING MOSTLY SUNNY. THEN
ANOTHER SHORTWAVE TROUGH WILL DIG ACROSS WEST KANSAS DURING THE
AFTERNOON WITH A COLD FRONT AND ANOTHER CHANCE FOR THUNDERSTORMS.
WILL GO WITH A 3O T0 40 POP TO COVER INTO THE EARLY EVENING ON
SATURDAY NIGHT. AS BAROCLINIC ZONE AND SHORTWAVE MOVE SOUTH OF AREA
BY MIDNIGHT THE THUNDERSTORM ACTIVITY SHOULD END.

FOR SUNDAY WITH SOME MID LEVEL RIDGING AND WARMING, TEMPS SHOULD
WARM BACK UP INTO THE MID TO UPPER 80S. THE LACK OF ANY UPPER AIR
DISTURBANCE AND SOME WARMER TEMPERATURES IN THE MIDDLE LAYERS
PRECLUDE THUNDERSTORMS FOR SUNDAY.

DAYS 3-7...

THE BASE STATE OF THE NORTHERN HEMISPHERE CIRCULATION AT THE MOMENT
APPEARS TO BE A SOMEWHAT PROGRESSIVE WAVE 5 TO WAVE 6. LOOKING AT
THE LOW FREQUENCY VARIABLES THERE IS A SIGNIFICANT AREA OF
PERSISTENT TROPICAL CONVECTION BETWEEN ABOUT 100E AND THE DATE LINE
AND GLOBAL AVERAGE ANGULAR MOMENTUM IS AT LOW EBB. FEEDBACKS FROM
THE TROPICAL CONVECTION HAVE BASICALLY SUPPORTED THE CURRENT
CIRCULATION REGIME OVER THE CONUS AND THIS SITUATION SHOULD REMAIN
IN PLACE FOR AT LEAST MY FORECAST PERIOD. AS A RESULT WILL LOOK FOR
NO HUGE CHANGES AS A WEAK AND SOMEWHAT NEBULOUS UPPER RIDGE HOVERS
OVER THE CENTRAL CONUS WITH MEAN UPPER TROUGHING OVER THE EAST
PACIFIC INTO THE WESTERN CONUS. THIS IS PRETTY MUCH WHAT THE LONG
RANGE MODELS DO. THE GOING GRIDS HAVE FOLLOWED THIS IDEA. WITH NO
STRONG INDICATION OF CHANGE AVAILABLE I DO NOT THINK THE GOING
FORECAST CAN BE IMPROVED UPON AND WILL PRETTY MUCH LEAVE IT ALONE.
BASICALLY, A WARM AND REASONABLY DRY PERIOD IS AT HAND.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 62 84 60 87 / 50 40 40 00
GCK 62 84 58 87 / 20 40 40 00
EHA 62 86 58 88 / 20 30 40 00
LBL 63 86 60 87 / 20 30 40 00
HYS 63 83 58 85 / 60 40 40 00
P28 65 85 63 86 / 50 60 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/08
Hazardous weather outlook, Jun 4, 1:16 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT FRI JUN 4 2004

KSZ030-031-043>046-061>066-074>081-084>090-051000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
216 PM CDT (116 PM MDT) FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER EASTERN COLORADO AND FAR WESTERN KANSAS ALONG A LEE
TROUGH. THE ACTIVITY IS THEN EXPECTED TO MOVE SOUTHEAST ACROSS
WESTERN KANSAS TONIGHT. ISOLATED STORM COVERAGE IS EXPECTED EARLY
ON, WITH STORMS ORGANIZING INTO CLUSTERS AS THE EVENING
PROGRESSES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHWEST KANSAS ON SATURDAY. A COLD FRONT WILL DROP SOUTH INTO
KANSAS ON SATURDAY AND WILL PROVIDE A FOCUS FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. AT THIS POINT, IT APPEARS THE PRIMARY
THREAT AREA WILL BE ALONG AND SOUTHEAST OF A HAYS TO LIBERAL LINE.
THE THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE AREA BY MIDNIGHT
SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT
ACROSS MOST OF SOUTHWEST KANSAS.

06

In the hours before

Local storm report, Jun 4, 11:28 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             2 N HAVILAND            37.65N 99.11W
06/04/2004  0.88 INCH        KIOWA              KS   PUBLIC

0420 AM     HAIL             4 WSW CULLISON          37.61N 98.97W
06/04/2004  0.75 INCH        PRATT              KS   PUBLIC

&&

01
Local storm report, Jun 4, 12:39 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             3 S BELLEFONT           37.88N 99.65W
06/04/2004  0.75 INCH        FORD               KS   CO-OP OBSERVER

&&

01
Local storm report, Jun 4, 2:42 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             4 SE HAVILAND           37.58N 99.05W
06/04/2004  1.00 INCH        KIOWA              KS   PUBLIC

&&

JOHNSON

The radar

The Dodge City radar (KDDC), 187 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
June 4, 4:35 PM CST
Where
Morton County, 12 mi W of Richfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -102.000

Hail, Morton

When
June 4, 4:40 PM CST
Where
Morton County, 13 mi W of Richfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -102.017

Hail, Morton

When
June 4, 5:05 PM CST
Where
Morton County, 2 mi W of Richfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -101.817

Hail, Stanton

When
June 4, 5:25 PM CST
Where
Stanton County, 11 mi NW of Manter
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -102.033

Hail, Stanton

When
June 4, 5:38 PM CST
Where
Stanton County, 8 mi W of Johnson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.900

Hail, Morton

When
June 4, 5:45 PM CST
Where
Morton County, 12 mi NE of Richfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -101.633

Hail, Hamilton

When
June 4, 5:58 PM CST
Where
Hamilton County, 10 mi S of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -101.750

Hail, Stevens

When
June 4, 6:15 PM CST
Where
Stevens County, Moscow
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -101.200

Hail, Kearny

When
June 4, 6:17 PM CST
Where
Kearny County, 14 mi W of Lakin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.500

Hail, Hamilton

When
June 4, 6:30 PM CST
Where
Hamilton County, 13 mi N of Coolidge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -102.000

Hail, Kearny

When
June 4, 6:35 PM CST
Where
Kearny County, 2 mi SW of Lakin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -101.283

Hail, Hamilton

When
June 4, 6:52 PM CST
Where
Hamilton County, Kendall
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -101.550

Hail, Kearny

When
June 4, 7:00 PM CST
Where
Kearny County, 4 mi W of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.317

Hail, Kearny

When
June 4, 7:00 PM CST
Where
Kearny County, 7 mi SW of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -101.333

Hail, Finney

When
June 4, 7:55 PM CST
Where
Finney County, 2 mi E of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.950

Hail, Finney

When
June 4, 8:15 PM CST
Where
Finney County, 2 mi E of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.950

Thunderstorm Wind, Grant

When
June 4, 8:50 PM CST
Where
Grant County, Ulysses
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.583, -101.367

KSN Weather Lab site.

Hail, Ness

When
June 4, 9:30 PM CST
Where
Ness County, 6 mi SW of Utica
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -100.250

Hail, Ness

When
June 4, 9:45 PM CST
Where
Ness County, 7 mi N of Beeler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -100.200

Hail, Seward

When
June 4, 10:17 PM CST
Where
Seward County, 1 mi N of Liberal
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -100.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409075, 5409076, 5409077, 5409078, 5409079, 5409080, 5409081, 5409082, 5409084, 5409083, 5409085, 5409086, 5409087, 5409088, 5409089, 5409090, 5409091, 5409092, 5409151, 5409152.